Pennsylvania, 2004

Flood in Pennsylvania, September 17 to 19, 2004

September 17 to 19, 2004 · NWS PBZ · 1 event in 1 county or zone

At 630 PM EDT on 17th, Curry Run overflowed and closed Rte 422 near Shelocta (newspaper). By 720 PM, there was widespread road and stream flooding.

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 630 PM EDT on 17th, Curry Run overflowed and closed Rte 422 near Shelocta (newspaper). By 720 PM, there was widespread road and stream flooding. Flood waters swept away 8 empty campers at a camp ground between Shelocta and Elderton. 845 PM, numerous roads closed by flood. At one house in Centre Twp, basement wall caved in. Rte 954 near Beyer was washed out. Rte 4018 near Smicksburg closed when Mahoning Dam overflowed. Indiana had 3.5 inches of rain. By 1050 PM, Clymer flooded and people were evacuated. 150 people had to be evacuated countywide. Shelocta hit hard. Total of 339 structures damaged or destroyed, 40 of them were businesses. (IVAN)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 17, 12:39 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004

.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&

.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ.  DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST.  AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD.  WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     SATURDAY.
&&
Hazardous weather outlook, Sep 17, 1:32 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT FRI SEP 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180903-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
232 PM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

HEAVY RAIN WILL FALL OVER THE AREA TODAY AND TONIGHT FROM THE
REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 6 INCHES
OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING.

THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS
FOLLOWED BY THE RIVERS.  PONDING OF WATER ON ROADWAYS WILL ALSO
OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND
CREEKS.

A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE
INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH
WATER LEVELS ON STREAMS AND RIVERS.

In the hours before

Local storm report, Sep 17, 2:59 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLOOD            VANDERGRIFT             40.60N 79.57W
09/17/2004                   ARMSTRONG          PA   SKYWARN SPOTTER

            ROADS FLOODED. STREAMS OVERFLOWED.

&&

TRR
Local storm report, Sep 17, 3:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            COSHOCTON               40.26N 81.85W
09/17/2004                   COSHOCTON          OH   SKYWARN SPOTTER

            SR 83 CLOSED NEAR WILLS CREEK JUST NORTH OF COSHOCTON.

0330 PM     FLOOD            BETHANY                 40.21N 80.56W
09/17/2004                   BROOKE             WV   SKYWARN SPOTTER

            MUD SLIDES AND CREEK FLOODING.

0345 PM     FLOOD            CADIZ                   40.27N 80.99W
09/17/2004                   HARRISON           OH   SKYWARN SPOTTER

            ROUTES 22 AND 250 CLOSED.

0353 PM     FLOOD            WHEELING                40.08N 80.70W
09/17/2004                   OHIO               WV   SKYWARN SPOTTER

            MANY ROADS CLOSED BY FLOODS IN AND NEAR WHEELING. SKYWARN
            SPOTTER REPORTED 7.3 INCHES OF RAIN FOR THE DAY AT 410
            PM.

&&

TRR
Local storm report, Sep 17, 3:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLOOD            5 S WEIRTON             40.33N 80.56W
09/17/2004                   BROOKE             WV   COUNTY EOC

            KINGS CREEK FLOODING

0200 PM     FLOOD            GREENVILLE              41.41N 80.38W
09/17/2004                   MERCER             PA   COUNTY EOC

            ROUTE 18 CLOSED JUST NORTH OF GREENVILLE.

0400 PM     FLOOD            OIL CITY                41.43N 79.70W
09/17/2004                   VENANGO            PA   COUNTY EOC

            MOON RUN RD FLOODED.

0400 PM     FLOOD            EAST LIVERPOOL          40.63N 80.57W
09/17/2004                   COLUMBIANA         OH   COUNTY EOC

            NUMEROUS ROADS FLOODED AND MUD SLIDES.

0400 PM     FLOOD            KITTANNING              40.83N 79.52W
09/17/2004                   ARMSTRONG          PA   COUNTY EOC

            MUD SLIDE INTO COURTHOUSE AND NUMEROUS ROADS FLOODED.

0410 PM     FLOOD            SHIPPENVILLE            41.25N 79.46W
09/17/2004                   CLARION            PA   COUNTY EOC

            ROUTE 66 CLOSED BY FLOODING.

0417 PM     FLOOD            NEW KENSINGTON          40.57N 79.75W
09/17/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            GREENSBURG RD CLOSED BY FLOODING.

&&

TRR
Local storm report, Sep 17, 4:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLOOD            TARENTUM                40.61N 79.76W
09/17/2004                   ALLEGHENY          PA   COUNTY EOC

            EVACUATING PEOPLE FROM MILL ST IN TARENTUM. DAVIDSON ST
            CLOSED BY FLOODING.

0508 PM     FLOOD            SUMMITVILLE             40.68N 80.89W
09/17/2004                   COLUMBIANA         OH   SKYWARN SPOTTER

            WILL CREEK OVERFLOWED AND FLOODED RTE 518.

&&

TRR
Local storm report, Sep 17, 4:42 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            7 N BROOKVILLE          41.26N 79.08W
09/17/2004                   JEFFERSON          PA   SKYWARN SPOTTER

            ROADS FLOODED. 3.3 INCHES OF RAIN.

&&

TRR
Local storm report, Sep 17, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     FLOOD            1 SW APOLLO             40.57N 79.58W
09/17/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            ROADS FLOODED.

0606 PM     FLOOD            1 S TARENTUM            40.59N 79.76W
09/17/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            FREEPORT RD FLOODING. PEOPLE BEING EVACUATED.

&&

TRR

Event by event

1 flood. Local standard time, as filed.

Flood, Indiana

When
September 17, 5:30 PM EST to September 19, 12:00 AM EST
Where
Indiana forecast zone
Property damage
$1.5 million
Reported by
NEWSPAPER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422649.